Alert archive / Montana / High Wind Warnings in 2026

High Wind Warning 1, NWS Missoula, MT

March 6, 2026Flathead County, Lake County, Montana

NWS Missoula, MT issued this high wind warning at Mar 6, 2026, 11:57 PM MST for Flathead County, Lake County, Montana. It took effect at Mar 7, 2026, 11:00 PM MST. It was in force for 23 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 6, 2026, 11:57 PM MST (06:57 UTC)
In effect from
Mar 7, 2026, 11:00 PM MST
Expired
Mar 8, 2026, 11:00 PM MDT
In force
23 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 12:09 AM MSTNON-TSTM WND GST 646 Wsw Trailcreek, MTMesonet station CYFM8 Hornet Mountain.
Mar 8, 3:00 AM MDTNON-TSTM WND GST 583 Sw Pinnacle, MTMesonet station TRWMT Tunnel Ridge Wind.
Mar 8, 3:00 AM MDTNON-TSTM WND GST 703 Wsw Blacktail - Railr, MTMesonet station SNSLP 2.9 W Blacktail - Railroad ID (GNP).
Mar 8, 3:10 AM MDTNON-TSTM WND GST 6019 E Swan Lake, MTMesonet station TT727 Spotted Bear Lookout.
Mar 8, 6:04 AM MDTNON-TSTM WND DMG7 Nnw Kila, MTTree in power line. 159 customers without power.
Mar 8, 7:00 AM MDTNON-TSTM WND GST 669 Ne Bigfork, MTMesonet station MAEMT Mount Aeneas.
Mar 8, 9:00 AM MDTNON-TSTM WND GST 5611 Ne Stryker, MTMesonet station LKMMT Link Mountain.
Mar 8, 10:00 AM MDTNON-TSTM WND GST 613 Sw Pinnacle, MTMesonet station TRWMT Tunnel Ridge Wind.
Mar 8, 11:15 AM MDTNON-TSTM WND GST 545 Ene Lonepine, MTMesonet station MTM58 4.8 E Lonepine (MT-MESO).
Mar 8, 12:00 PM MDTNON-TSTM WND GST 576 E Lonepine, MTMesonet station MTM57 5.7 E Lonepine (MT-MESO).
Mar 8, 5:01 PM MDTNON-TSTM WND DMG6 S Swan Lake, MTMDT reported fallen trees blocking the lanes of MT-83 from mileposts 63 to 64.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The text

As transmitted.

449 
WWUS75 KMSO 070657
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1157 PM MST Fri Mar 6 2026

MTZ002-080700-
/O.UPG.KMSO.HW.A.0001.260308T1800Z-260309T1800Z/
/O.NEW.KMSO.HW.W.0001.260308T1800Z-260309T1800Z/
West Glacier Region-
1157 PM MST Fri Mar 6 2026

...HIGH WIND WARNING IN EFFECT FROM NOON SUNDAY TO NOON MDT MONDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...West Glacier Region.

* WHEN...From noon Sunday to noon MDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

MTZ001-003>007-043-080700-
/O.CON.KMSO.HW.A.0001.260308T1800Z-260309T1800Z/
Kootenai/Cabinet Region-Flathead/Mission Valleys-Lower Clark Fork
Region-Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
Butte/Blackfoot Region-Potomac/Seeley Lake Region-
1157 PM MST Fri Mar 6 2026

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH 
MONDAY MORNING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 65 mph 
  possible.

* WHERE...Flathead/Mission Valleys, Kootenai/Cabinet Region, 
  Bitterroot/Sapphire Mountains, Butte/Blackfoot Region, Lower Clark 
  Fork Region, Missoula/Bitterroot Valleys, and Potomac/Seeley Lake 
  Region.

* WHEN...From Sunday afternoon through Monday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$
2 follow-up statements
616 
WWUS75 KMSO 071626
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
926 AM MST Sat Mar 7 2026

MTZ002-081630-
/O.EXT.KMSO.HW.W.0001.260308T1700Z-260309T0500Z/
West Glacier Region-
926 AM MST Sat Mar 7 2026

...HIGH WIND WARNING NOW IN EFFECT FROM 11 AM TO 11 PM MDT SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...West Glacier Region.

* WHEN...From 11 AM to 11 PM MDT Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Timing is altered from previous issuance, now 
  expiring 11 PM MDT Sunday.

$$

MTZ001-003>007-043-081630-
/O.UPG.KMSO.HW.A.0001.260308T1800Z-260309T1800Z/
/O.NEW.KMSO.WI.Y.0002.260308T1700Z-260309T0500Z/
Kootenai/Cabinet Region-Flathead/Mission Valleys-Lower Clark Fork
Region-Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
Butte/Blackfoot Region-Potomac/Seeley Lake Region-
926 AM MST Sat Mar 7 2026

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM MDT SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.  In higher terrain and along mountain crests, expect 
  gusts to about 65 mph.

* WHERE...Flathead/Mission Valleys, Kootenai/Cabinet Region, 
  Bitterroot/Sapphire Mountains, Butte/Blackfoot Region, Lower Clark 
  Fork Region, Missoula/Bitterroot Valleys, and Potomac/Seeley Lake 
  Region.

* WHEN...From 11 AM to 11 PM MDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
811 
WWUS75 KMSO 080051
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
551 PM MST Sat Mar 7 2026

MTZ002-090500-
/O.EXT.KMSO.HW.W.0001.260308T0600Z-260309T0500Z/
West Glacier Region-
551 PM MST Sat Mar 7 2026

...HIGH WIND WARNING NOW IN EFFECT FROM 11 PM MST THIS EVENING TO 11 
PM MDT SUNDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...West Glacier Region.

* WHEN...From 11 PM MST this evening to 11 PM MDT Sunday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Timing was altered from previous issuance, 
  now going into effect at 11 PM MST Saturday

$$

MTZ001-003-090500-
/O.EXT.KMSO.WI.Y.0002.260308T1200Z-260309T0500Z/
Kootenai/Cabinet Region-Flathead/Mission Valleys-
551 PM MST Sat Mar 7 2026

...WIND ADVISORY NOW IN EFFECT FROM 6 AM TO 11 PM MDT SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.  In higher terrain and along mountain crests, expect 
  gusts to about 65 mph.

* WHERE...Flathead/Mission Valleys and Kootenai/Cabinet Region.

* WHEN...From 6 AM to 11 PM MDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...Timing was altered from previous issuance, 
  now going into effect at 6 AM MDT Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MTZ004>007-043-090500-
/O.CON.KMSO.WI.Y.0002.260308T1700Z-260309T0500Z/
Lower Clark Fork Region-Missoula/Bitterroot Valleys-
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
Potomac/Seeley Lake Region-
551 PM MST Sat Mar 7 2026

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM MDT SUNDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.  In higher terrain and along mountain crests, expect 
  gusts to about 65 mph.

* WHERE...Bitterroot/Sapphire Mountains, Butte/Blackfoot Region, 
  Lower Clark Fork Region, Missoula/Bitterroot Valleys, and 
  Potomac/Seeley Lake Region.

* WHEN...From 11 AM to 11 PM MDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this high wind warning went out at Mar 6, 1:10 PM MST, 10 hours 47 minutes earlier.

Area forecast discussion, Mar 6, 1:10 PM MST, 10 hours 47 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
110 PM MST Fri Mar 6 2026

.DISCUSSION...

KEY MESSAGES:

- Minimal impact from light snow tonight and Saturday

- Strong Winds Sunday into Monday, with a 60 to 80 percent chance
  of widespread gusts over 40 mph in the valleys.

- Active Pattern for the rest of next week/weekend; potential for
  more wind and winter weather impacts.

Satellite imagery this afternoon depicts a broad region of high
pressure off the West Coast, and low pressure over southern
Alaska. These features are working together to send a long fetch
of moist air into western Canada and the Pacific Northwest under
northwesterly flow aloft. Although the moisture will arrive in
waves for the Northern Rockies, weather will remain unsettled well
into the coming week.

The first wave of moisture arrives tonight. Lack of appreciable
large-scale lift will make the mountains do the work, so snow
accumulations will be limited to the higher terrain and favor the
long, north-south oriented ranges north of I-90 such as the
Missions, Swans, and the Continental Divide in Glacier Park. Snow
levels stay in the neighborhood of 4,000 ft. Travel impacts will
be minimal, expect only a trace to a few inches over Lookout,
Marias, and Lolo passes by Saturday afternoon.

The focus on Sunday will switch to wind. A strong upper level jet
will become positioned over northwest Montana and the Idaho
Panhandle by Sunday afternoon. Model soundings indicate enough
instability for upper level winds to mix down to the surface,
where widespread southwesterly gusts of about 30-40 mph will be
commonplace. Expect more isolated gusts of 50 mph, while the
higher terrain will experience gusts of over 60 mph. High winds
will become reinforced by a cold front passing overnight on
Sunday, so High Wind Watches for all of western Montana will
remain in effect through Monday morning.

The Pacific ridge/Alaskan trough configuration will keep the upper
level jet pointed at the Northern Rockies through next week into
next weekend (March 14-15). The Climate Prediction Center (CPC)
guidance for March 14-16 highlights a 20-40% chance of both high
winds and heavy snow. While significant model variance regarding
snow levels limits specific valley accumulation forecasts at this
range, the period requires close monitoring for renewed winter
impacts and at least moderate mountain pass travel disruptions.

&&

.AVIATION...A few light showers persist south of I-90 in northwest
flow, remaining mostly terrain-focused. Expect VFR conditions at
all terminals into early evening with light winds, though
occasional gusts of 15-20 kts are possible in well-mixed areas.

A weak disturbance arrives after 07/0300Z, bringing moisture from
a decaying atmospheric river. Expect increasing mountain
obscurations and light precipitation through Saturday morning,
possibly becoming a rain/snow mix in valleys by 07/1200z. Fairly
widespread MVFR ceilings and visibility will likely develop across
northwest/west-central Montana, including KGPI and KMSO. Brief
drops to IFR category are possible under heavier showers. While
shower activity will continue into the afternoon, it will become
more focused over the terrain after 07/1800z. Mechanical
turbulence near ridge top levels is possible late tonight and
early tomorrow morning as ridgetop winds increase to around 40
kts. KBTM in particular may have concerns with LLWS. Winds will
become more widespread and gusty between 15 to 25 kts in the
afternoon as the atmosphere destabilizes.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch from Sunday afternoon through Monday morning for
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
     Flathead/Mission Valleys...Kootenai/Cabinet Region...Lower
     Clark Fork Region...Missoula/Bitterroot Valleys...
     Potomac/Seeley Lake Region...West Glacier Region.

ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 9:26 AM MSTWind AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more37 hr

Nearby

High Wind Warnings in Montana, 2026Every high wind warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.